Concomitant acral necrosis and haemolytic uraemic syndrome following ingestion of quinine.
N Agarwal, B Cherascu
Department of Internal Medicine, University of Iowa Hospital, Iowa City, Iowa 52242, USA. , USA
Department of Internal Medicine, University of Iowa Hospital, Iowa City, Iowa 52242, USA.
Thrombotic microangiopathy, which broadly includes thrombotic thrombocytopaenic purpura (TTP) and haemolytic uraemic syndrome (HUS), is a multisystemic disorder that is characterised by thrombocytopaenia, microangiopathic haemolytic anemia and ischaemic manifestations, resulting from platelet agglutination in the arterial microvasculature. Acral necrosis (distal necrosis of fingers and toes) occurs usually as a sequel to severe Raynaud«SQ»s phenomenon, a vasculospastic disorder frequently related to endothelial cell dysfunction. We report a case of quinine induced TTP-HUS and acral necrosis, two distinct clinical abnormalities which have not yet been reported together in association with quinine. Both of these conditions in this case resolved promptly to treatment with corticosteroids.
|How to cite this article:|
Agarwal N, Cherascu B. Concomitant acral necrosis and haemolytic uraemic syndrome following ingestion of quinine. J Postgrad Med 2002;48:197-8
|How to cite this URL:|
Agarwal N, Cherascu B. Concomitant acral necrosis and haemolytic uraemic syndrome following ingestion of quinine. J Postgrad Med [serial online] 2002 [cited 2022 Aug 11 ];48:197-8
Available from: https://www.jpgmonline.com/text.asp?2002/48/3/197/107
Thrombotic microangiopathy, which broadly includes thrombotic thrombocytopaenic purpura (TTP) and haemolytic uraemic syndrome (HUS) is a multisystemic disorder characterised by thrombocytopaenia, microangiopathic haemolytic anaemia and ischaemic manifestations, resulting from platelet agglutination in the arterial microvasculature. Despite being uncommon, TTP- HUS is of considerable clinical importance because of the abrupt onset, fulminant clinical course, and high morbidity and mortality in the absence of early recognition and treatment. The pathogenesis of TTP- HUS remains incompletely understood despite recognition of multiple triggers such as infection, cancer, pregnancy and drugs. A recent study found quinine to be the most common drug associated with TTP-HUS.
Acral necrosis (distal necrosis of the fingers and the toes) occurs usually as a sequel to severe Raynaud’s phenomenon. Endothelial cell dysfunction is one of the prominent factors in the pathogenesis of Raynaud’s phenomenon., While quinine has been found to be frequently associated with TTP-HUS, its association with acral necrosis has been reported only once. We report a case in which both TTP-HUS and acral necrosis occurred together following ingestion of quinine.
A sixty-five year old white male presented with pain and progressive bluish-purple discolouration of toes and fingers of two days duration. It was preceded by nausea, vomiting and abdominal pain following ingestion of one tablet of quinine sulphate (containing 300 mg of quinine). Past medical history was significant for well-controlled hypertension and quinine use for nocturnal leg cramps. There was no history of any adverse reaction to the use of quinine in the past. Examination showed an afebrile, haemodynamically stable patient with purplish discoloration and tenderness of multiple fingers and toes with areas of necrosis and mild pedal oedema [Figure:1]. Rest of the examination was unremarkable.
Investigations showed Hb: 10 gm%, WBC: 6.8 x109 cells/l, platelets: 54x109 cells/l, Na: 138 mmol/l, K: 4.8 mmol/l, Cl: 103 mmol/l, HCO3: 19 mmol/l, BUN: 95mg/dl, creatinine: 10.5mg/dL, high LDH (657 IU/L) and 2+ schistocytes and 1+ burr cells in the peripheral blood. Urinalysis revealed 4-10 RBCs/HPF but normal WBC and no protein. Patient was started on heparin for peripheral ischaemia and high dose prednisone (80mg/day) for possible vasculitis. Due to temporal relation of symptoms with ingestion of quinine, the diagnosis of quinine associated TTP-HUS seemed likely but the presence of peripheral necrosis remained puzzling. The work up for disseminated intravascular coagulation (DIC), hypercoagulable state, autoimmune disorder and vasculitis was negative. Normal prothrombin time, INR, normal partial thromboplastin time, normal fibrin degradation product and fibrinogen level ruled out DIC. Normal protein C and S levels, normal homocysteine levels and absence of factor V Leiden mutation, lupus anticoagulant, anticardiolipin antibody and prothrombin mutation ruled out hypercoagulable state. Negative Coombs (direct) test and absence of antinuclear antibody and antineutrophil cytoplasmic antibody pointed against an autoimmune phenomenon. Normal C3, C4, CH50, absence of hepatitis C Ab, hepatitis B surface Ag and absence of cryoglobulinaemia ruled out vasculitis. Moreover, the skin biopsy only showed bland thrombi [Figure:2]. By that time renal function had already started improving and hence plasmapheresis was put on hold. Heparin was continued for 3 days and was followed by aspirin. There was normalisation of renal function within 7 days. Prednisone was tapered off in 3 weeks.
Quinine associated thrombotic microangiopathy is probably caused by drug dependent antibodies, since it can be triggered by a single quinine tablet taken many months after a previous exposure. Case reports in the past have documented quinine– dependent antibodies to platelets, granulocytes, lymphocytes and endothelial cells, implying broad range of their specificity.,, In our patient, both acute onset TTP- HUS and acral necrosis can be explained by quinine induced platelet and endothelial cell dysfunction leading to thrombotic microangiopathy and peripheral ischemia. Though plasma exchange is considered the standard therapy, given the evidence of an autoimmune pathogenesis in a substantial proportion of patients with thrombotic microangiopathy, stronger rationale for the use of corticosteroids now exists., Even one of the two large-scale studies, which established plasmapheresis as the standard therapy, showed steroids to be effective, although in milder cases of TTP/HUS., Hence despite the fact that plasmapheresis is the first line therapy after withdrawal of quinine in the quinine associated vascular disorders and that the precise role of corticosteroids is uncertain, their use may still be appropriate in these settings. This may even be more important in the context of tropical countries where quinine is prescribed on a regular basis to thousands of patients with malaria, many of which do not have access to plasmapheresis. Recognition of quinine hypersensitivity is critical to prevent recurrences of these vascular disorders associated with quinine.
|1||Rock GA. Management of thrombotic thrombocytopenic purpura. Br J Haematol 2000;109:496-507. |
|2||Kojouri K, Vesely SK, George JN. Quinine associated thrombotic thrombocytopenic purpura- hemolytic uremic syndrome: frequency, clinical features, and long-term outcomes. Ann Intern Med 2001;135: 1047-51.|
|3||Freemont AJ, Hoyland J, Fielding P, Hodson N, Jayson MI. Studies of the microvascular endothelium in uninvolved skin of patients with systemic sclerosis: direct evidence for a generalised microangiopathy. Br J Dermatol 1992;126:561-8.|
|4||Knock GA, Terenghi G, Bunker CB, Bull HA, Dowd PM, Polak JM. Characterization of endothelin-binding sites in human skin and their regulation in primary Raynaud’s phenomenon and systemic sclerosis. J Invest Dermatol 1993;101:73-8.|
|5||Abreu-Gerke L, Goerz G, Miller A, Ruzicka T. Acral necroses after therapy with quinine sulfate for calf cramps. Hautarzt 2000;51:332-5.|
|6||Gottschall JL, Elliot W, Lianos E, McFarland JG, Wolfmeyer K, Aster RH. Quinine-induced immune thrombocytopenia associated with hemolytic uremic syndrome: a new clinical entity. Blood 1991;77:306-10. |
|7||Gottschall JL, Neahring B, McFarland JG, Wu GG, Weitekamp LA, Aster RH. Quinine-induced immune thrombocytopenia with hemolytic uremic syndrome: clinical and serological findings in nine patients and review of literature. Am J Hematol 1994;47:283-9. |
|8||Stroncek DF, Vercellotti GM, Hammerschmidt DE, Christie DJ, Shankar RA, Jacob HS. Characterization of multiple quinine-dependent antibodies in a patient with episodic hemolytic uremic syndrome and immune agranulocytosis. Blood 1992;80:241-8. |
|9||Furlan M, Robles R, Galbusera M, Remuzzi G, Kyrle PA, Brenner B, et al. von Willebrand factor-cleaving protease in thrombotic thrombocytopenic purpura and the hemolytic-uremic syndrome. N Engl J Med 1998;339:1578-84. |
|10||Tsai H-M, Lian EC-Y. Antibodies to von Willebrand factor-cleaving protease in acute thrombotic thrombocytopenic purpura. N Engl J Med 1998;339:1585-94.|
|11||Bell WR, Braine HG, Ness PM, Kickler TS. Improved survival in thrombotic thrombocytopenic purpura-hemolytic uremic syndrome. Clinical experience in 108 patients. N Engl J Med 1991;325:398-403. |
|12||Rock GA, Shumak KH, Buskard NA, Blanchette VS, Kelton JG, Nair RC, et al. Comparison of plasma exchange with plasma infusion in the treatment of thrombotic thrombocytopenic purpura. Canadian Apheresis Study Group. N Engl J Med 1991; 325:393-7.|